Format

Send to

Choose Destination
See comment in PubMed Commons below
Dermatology. 2007;214(1):89-93.

Recurrent flexural exanthema (SDRIFE or baboon syndrome) after administration of two different iodinated radio contrast media.

Author information

  • 1Allergy Unit, Department of Dermatology, University Hospital Basel, Basel, Switzerland.

Abstract

In 1984, the baboon syndrome was described as a particular form of systemic contact dermatitis that occurred after the administration of a contact allergen in individuals previously sensitized by topical exposure to the same allergen. Its clinical picture presents as an erythema of the buttocks and upper inner thighs resembling the red bottom of baboons. This specific reaction was originally observed with mercury, nickel and ampicillin. Since then over 100 cases have been described, most of them without known prior sensitization to the causative agent. In 2004, our group proposed the acronym SDRIFE specifically for cases associated with systemic drugs; it stands for symmetrical drug-related intertriginous and flexural exanthema, as a distinct reaction pattern related to systemic drugs. Here we describe a case of SDRIFE after administration of the iodinated radio contrast medium (RCM) iomeprol (Iomeron), accidentally reproduced by the RCM iopromide (Ultravist). Positive delayed skin tests with both drugs were observed indicating that the pathomechanism of SDRIFE is likely a cell-mediated type IV allergy. Oral potassium iodide and a skin-test-negative RCM were administered and both tolerated, indicating that the antigen is related to the molecules and not to iodine itself. Therefore, in our case skin tests had a good positive and negative predictive value.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for S. Karger AG, Basel, Switzerland
    Loading ...
    Write to the Help Desk